Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 280, NWS Binghamton, NY

August 18, 2008Chenango County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 18, 2008, 3:03 PM EDT for Chenango County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2008, 3:03 PM EDT (19:03 UTC)
Expired
Aug 18, 2008, 4:00 PM EDT
In force
57 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Chenango County, NY

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:25 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 18, 2:25 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT MON AUG 18 2008

.SYNOPSIS...
A SOUTHWEST FLOW OF AIR WILL BRING WARMER TEMPERATURES TO THE
REGION THIS AFTERNOON, WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING. A COLD FRONT WILL DROP SOUTH THROUGH
THE AREA TONIGHT AND TUESDAY MORNING BRINGING MORE SHOWERS AND
THUNDERSTORMS WITH IT. HIGH PRESSURE WILL BUILD INTO THE REGION
AND DOMINATE OUR WEATHER FROM TUESDAY AFTERNOON THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WV IMAGERY SHOWS A SMALL VORT MAX ACRS NE PA ATTM. THIS FEATURE
WAS LEADING TO SCT CU/TCU BREAKING OUT ACRS NRN PA AND SC NY. IN
EFFECT...IT HAS LOWERED THE CONVECTIVE TEMPS IN THESE AREAS. ACRS NC NY
FARTHER AWAY FROM THIS FEATURE...CONVECTIVE TEMPS WERE HIGHER AND
CU WAS DELAYED IN FORMING. FOR AFTRN INSOLATION WILL CONT TO
DESTABILIZE THE AMS. CAPES ARE PROJECTED TO APPRCH 1000 J/KG...IN NC
NY...AND MAYBE 500 J/KG DOWN INTO NE PA. SHEAR VALUES ARE RATHER
WEAK WITH BULK SHEARS 0-6 K RUNNING LESS THAN 30 KNOTS NC NY AND
LESS THAN 20 KNOTS FARTHER S. ADDTNLY...FORCING IS WEAK
INITIALLY. FOR ERLY TO MID AFTRN WRLY FLO...UPSLOPE AND WEAK
SYNOPTIC LIFT WILL BE THE RULE. THEREFORE HV ISLD SHRA/TSRA UNTIL
MID AFTRN. BY LATE AFTERNOON...LIFTG INCREASES IN NC NY AS THIS
AREA COMES UNDER THE INFLUENCE OF THE MUCH LARGER UPR WAVE MOVG SE
FROM NRN ONT. THUS HAVE HIGHER POPS NC NY TO CHC CAT...WITH ISLD
IN NE PA LATE AFTRN. BELIEVE MAIN ACVTY WILL OCCUR LATER TONIGHT CLSR
TO FRNTL BNDRY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...COLD FRONT DROPS SOUTH THROUGH FA WITH GFS FASTER THAN
NAM. LEANED TOWARD NAM TIMING. BEST THREAT FOR SEVERE WEATHER WILL
BE EARLY THIS EVENING ACROSS FAR NRN CWA WHERE SHEAR AND
INSTABILITY IS BEST, PRIMARY THREAT DAMAGING WINDS. EVOLUTION AND
SEVERE WEATHER PARAMETERS DONT INDICATE A WIDESPREAD SEVERE
WEATHER EVENT BUT SEVERAL CELLS COULD REACH SEVERE LIMITS. AFTER
03Z ATMOSPHERE STARTS STABILIZING WITH SEVERE THREAT DIMINISHING.
CONTINUED WITH LIKELY POPS FAR NRN CWA, HIGH CHC CENTRAL AND JUST
SLIGHT CHC WYOMING VALLEY.

TUESDAY...COLD FRONT WILL MOVE THROUGH NE PA DURING THE MORNING
HOURS WITH AREA SEEING THE BEST CHC FOR ACTIVITY. BY AFTERNOON SFC
HIGH PRESSURE WILL BUILD SOUTH FROM THE UPPER GREAT LAKES AND END
ANY REMAINING CONVECTION EXCEPT FOR SOME POSSIBLE LINGERING
ACTIVITY IN THE WYOMING VALLEY. WITH STRING CAA BEHIND FRONT MAXES
WILL ONLY REACH THE LOW/MID 70S.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...UPPER LEVEL RIDGE BUILDS
OVER THE REGION WITH SFC HIGH PRES IN VCNTY. TUESDAY NIGHT WILL BE
RATHER COOL DUE TO IDEAL RADITIONAL COOLING. MINS WILL GENERALLY
DROP INTO THE LOWER TO MID 40S. AIRMASS WILL MODERATE ON WEDNESDAY
UNDER FULL SUNSHINE AND LIGHT WINDS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EXTNDD CONTS TO OFFER UP NICE WX INTO THE WEEKEND. HIPRES AT SFC
AND ALOFT WARRANTS A DRY FCST INTO SUNDAY. CUD SEE A FEW ISOLD
SHOWERS/TSTMS LATE IN THE WEEKEND AS RIDGE BREAKS DOWN. BETTER CHC
FOR PCPN EXISTS SUN NIGHT/MON WITH APPCH OF NEXT SYSTEM. LATEST
12Z GFS INDICATES FAY WILL MV OFF THE ERN FL COAST...THEN MV WEST
ALONG THE SOUTHEASTERN U.S./NRN GOM WHILE 00Z EURO WANTS TO PULL
IT THRU FLORIDA AND THEN NORTH TWD THE TN VLY FROM THERE. THE
CANADIAN BRINGS IT ALONG THE WEST COAST OF FLORIDA BFR PULLING IT
WEST...SIMILAR TO THE GFS. OFFICIAL NHC FCST FOLLOWS A MORE NRLY
SOLN AND PLACES THE CENTER NR ASHEVILLE NC SATURDAY MRNG. WILL HV
TO WAIT AND SEE WITH THIS ONE. DEPENDING ON HOW FAR NORTH IT
MVS...CUD SEE SOME MOISTURE ENTRAINED INTO AREA LATE IN THE
EXTNDD. CONFIDENCE IN ANY ONE SOLN FOR SYSTEM IS NIL...THUS HV
BASICALLY GONE WITH HPC FOR THE PD WITH 30-40 POPS ON MONDAY. WITH
BUILDING HGTS...HV ALSO TRENDED TEMPS UPWARD FROM PRVS FCST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDS PREVAIL THRU THIS EVNG. EXCEPTION WILL BE IN OCNL
SHRA/TSRA WHERE VSBY RESTRICTIONS MAY DROP TO MVFR FOR A BRIEF PD
AT TERMINALS. GNRLY EXPECT MOST OF THE CONVECTIVE ACTIVITY FROM
18Z-22Z OVR NY TERMINALS...WITH SYR/RME/ITH MOST LIKELY TO
EXPERIENCE TSTMS THIS AFTN.

INITIAL BATCH OF CONVECTION WILL LIKELY DISSIPATE AFTER SUNSET
WITH ONLY BKN MID-LAYER EXPECTED. CDFNT APPCHS AFTER MIDNIGHT WITH
OCNL SHOWERS AT TERMINALS THRU THE OVRNGT HRS AT ALL BUT AVP. CUD
SEE A FEW SHOWERS TWD DAYBREAK AT ELM/AVP AS THEY WILL BE ON THE
FRINGES OF THE BEST FRCG...THUS HV LEFT OUT OF FCST FOR TIME
BEING.

LOW-LEVEL MOISTURE WILL BE PRESENT ALONG AND BEHIND FRONTAL
BNDRY...THUS HV INCLUDED MVFR RESTRICTIONS TO ALL TERMINALS. BEST
CHC FOR IFR WILL BE AT ELM WITH CIGS BLO 1KFT. CONDS IMPRV TWD
MRNG WITH LOW CLDS SCATTERING OUT. HWVR...AM NOT CONFIDENT ON
IMPRVMNT BY 14Z AND TIMING MAY NEED TO BE ADJUSTED FOR LONGER MVFR
CONDS LATER ON.

WINDS OUT OF THE SW THIS AFTN WILL DIMINISH IN SPEED WITH SUNSET.
WINDS PICK UP OUT OF THE NW EARLY-MID MRNG WITH FRONTAL PASSAGE TO
ARND 10KTS...WITH GUSTS POSSIBLE TWD AFTN.

OUTLOOK...

TUE AFTERNOON THRU SAT...VFR PREVAILS UNDER BUILDING HIPRES AT SFC
AND ALOFT. BEST CHC FOR RESTRICTIONS WILL BE IN EARLY MRNG FOG
AT ELM/ITH/BGM WITH MVFR/OCNL IFR CONDS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...RRM
LONG TERM...PVB
AVIATION...PVB
Hazardous weather outlook, Aug 18, 2:59 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 AM EDT MON AUG 18 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-182100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
259 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH CENTRAL NEW YORK LATE TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT LATE
THIS AFTERNOON AND BECOME MORE WIDESPREAD EARLY THIS EVENING. A
FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH THE PRIMARY
THREAT DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER IS BEST FROM
THE NORTHERN FINGER LAKES REGION EAST TO THE WESTERN MOHAWK VALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NYZ062-PAZ038>040-043-044-047-048-072-182100-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
259 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

In the hours before

Special weather statement, Aug 18, 2:18 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT MON AUG 18 2008

NYZ025-044-181900-
CORTLAND NY-TOMPKINS NY-
218 PM EDT MON AUG 18 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HOMER...
  AND MOVING EAST AT 18 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TRUXTON AT 240 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:25 PM EDTSevere Thunderstorm WarningBGMCortland50 min
Aug 18, 7:46 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware59 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.